Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Birmingham, AL

January 4, 2000Bibb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 4, 2000, 12:23 AM CST for Bibb County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2000, 12:23 AM CST (06:23 UTC)
Expired
Jan 4, 2000, 12:55 AM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Bibb County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBHM 040623
SVRBHM
ALC007-040655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 AM CST TUE JAN 4 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY...IN CENTRAL ALABAMA...

* UNTIL 1255 AM CST.

* AT 1222 AM CST... WEATHER RADAR SHOWED A SEVERE THUNDERSTORM...
OVER CENTRAL BIBB COUNTY MOVING NORTHEAST AT 30 MPH.

GO INSIDE A STURDY BUILDING...AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN...AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE...OR NO ADVANCE WARNING.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:36 PM CST, 8 hours 47 minutes earlier.

Area forecast discussion, Jan 3, 3:36 PM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST MON JAN 3 2000

MODELS IN GENERAL AGREEMENT WITH FULL LATITUDE TROUGH MOVING ACROSS FA
THROUGH THE PERIOD WITH STRONG SHORT WAVES RIDING AROUND THE BASE.
STRONG SOUTHERLY WINDS HAVE PUMPED GULF MOISTURE ACROSS THE FA WITH DEW
POINTS INTO THE 60S AREAWIDE. LARGE SCALE LIFT...INCREASING WINDS AT
NEARLY ALL LEVELS...AND SHEAR/HELICITY VALUES SHOULD LEAD TO WATCH
ACROSS W AND NW AL BY THIS EVENING...WORDED ZONES FOR POSSIBLE SEVERE.
THE MODELS SLIGHTLY DIFFER ON THE INSTABILITY PARAMETERS AND HAVE NOT
HANDLED TO WELL PREVIOUS RUNS...BUT BELIEVE STRONG STORMS ARE POSSIBLE
AT LEAST AS FAR EAST AS I-65 AND N OF I-20 OVERNIGHT. FRONT SHOULD BE
NEAR A CHA-BHM-MOB LINE BY 12Z TUE. THEREFORE TEMPS A BIG PROBLEM. WENT
ABOVE MOS ON LOWS MOST PLACES. TEMPS SHOULD BE STEADY OR FALLING AS
STRONG COLD AIR ADVECTION MOVES IN BEHIND FRONT TUE.

PRELIM NUMBERS...
HSV EB 050/050 024/041 029 75+300
BHM EB 055/055 025/046 030 75+300
MGM WB 061/062 029/050 030 757600=

.BHM...NONE.

In the hours before

Special weather statement, Jan 3, 9:18 PM CST, 3 hours 5 minutes before
ALZ001>003-040350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 PM CST MON JAN 3 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
IN ALABAMA

   ...LAUDEFRDALE... COLBERT... FRANKLIN

A COLD FRONT HAS MOVED THROUGH THE AREA AND THE THREAT OF SEVERE
WEATHER HAS ENDED.
Special weather statement, Jan 3, 10:11 PM CST, 2 hours 12 minutes before
ALZ011-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CST MON JAN 3 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...MARION

THE COLD FRONT HAS MOVED EAST OF THE AREA AND THE SEVERE THREAT
HAS ENDED.
Special weather statement, Jan 3, 11:48 PM CST, 35 minutes before
ALZ006-007-013-022-040610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CST MON JAN 3 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

.   ...MADISON... MORGAN... FAYETTE... PICKENS

THE COLD FRONT HAS MOVED THROUGH THE AREA AND THE SEVERE WEATHER
THREAT HAS ENDED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:02 PM CSTSevere Thunderstorm WarningBMXFranklin, Marion28 min
Jan 3, 6:37 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin23 min
Jan 3, 6:44 PM CSTSevere Thunderstorm WarningBMXHale, Tuscaloosa31 min
Jan 3, 6:53 PM CSTSevere Thunderstorm WarningBMXJackson, Madison37 min
Jan 3, 9:38 PM CSTSevere Thunderstorm WarningBMXLimestone32 min
Jan 3, 9:54 PM CSTSevere Thunderstorm WarningBMXMadison46 min
Jan 3, 10:52 PM CSTSevere Thunderstorm WarningBMXTuscaloosa48 min
Jan 3, 11:00 PM CSTSevere Thunderstorm WarningBMXWalker50 min
Jan 3, 11:56 PM CSTSevere Thunderstorm WarningBMXJackson34 min
Jan 4, 12:14 AM CSTSevere Thunderstorm WarningBMXJefferson46 min
Jan 4, 12:41 AM CSTSevere Thunderstorm WarningBMXPerry49 min
Jan 4, 1:10 AM CSTSevere Thunderstorm WarningBMXBibb35 min
Jan 4, 1:54 AM CSTSevere Thunderstorm WarningBMXTalladega31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.